Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 192, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2012, 3:36 PM EDT for Scott County, Virginia. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 3:36 PM EDT (19:36 UTC)
- Expired
- Jul 4, 2012, 4:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Scott County, VA
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:42 PM EDT | HAIL 0.88 | Fort Blackmore, VA | |
| Jul 4, 3:50 PM EDT | TSTM WND DMG | Hiltons, VA | FEW TREES DOWN ALONG AP CARTER HIGHWAY NEAR HILTONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
884
WUUS54 KMRX 041936
SVRMRX
VAC169-042000-
/O.NEW.KMRX.SV.W.0192.120704T1936Z-120704T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT WED JUL 4 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF GATE CITY...AND MOVING SOUTHWEST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GATE CITY...WEBER CITY AND HILTONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3678 8247 3661 8243 3663 8270 3680 8267
3681 8255
TIME...MOT...LOC 1936Z 029DEG 6KT 3676 8258
$$1 follow-up statement
440
WWUS54 KMRX 041947
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT WED JUL 4 2012
VAC169-042000-
/O.CON.KMRX.SV.W.0192.000000T0000Z-120704T2000Z/
SCOTT VA-
347 PM EDT WED JUL 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SCOTT COUNTY...
AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FORT BLACKMORE...OR 8 MILES NORTH OF GATE CITY...MOVING
SOUTHWEST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OFSCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3678 8247 3667 8244 3668 8267 3680 8267
3681 8255
TIME...MOT...LOC 1947Z 029DEG 6KT 3674 8259
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 4, 3:25 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT WED JUL 4 2012 .SHORT TERM (TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS SHOWS A HOT...HUMID...AND STAGNANT AIR MASS OVER THE FORECAST AREA...WITH RADARS REVEALING SCATTERED CONVECTION OVER THE ENTIRE REGION. MODELS INDICATE THAT A MODERATELY TO POTENTIALLY HIGHLY UNSTABLE AIR MASS WILL DEVELOP OVER THE FORECAST AREA ON THURSDAY...WITH AN UPPER- LEVEL SHORT WAVE PROGGED TO MOVE SOUTHWARD OVER THE FORECAST AREA ALONG THE EASTERN PERIPHERY OF AN UPPER-LEVEL HIGH CENTERED OVER THE CENTRAL PLAINS. THIS SHORT WAVE HAS ALREADY TRIGGERED A MESOSCALE CONVECTIVE SYSTEM (MCS) OVER NORTHERN MN THIS AFTERNOON...WHICH SHOULD THEN MOVE SOUTHEASTWARD ACROSS THE GREAT LAKES REGION INTO THE OHIO RIVER VALLEY TONIGHT...AND THEN SOUTHWARD INTO THE FORECAST AREA ON THURSDAY. THIS MCS WILL HAVE TO POTENTIAL TO PRODUCE A WIDESPREAD DAMAGING WIND EVENT ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY IF IT ARRIVES IN THE AFTERNOON HOURS WHEN PEAK HEATING COULD CREATE A POTENTIALLY HIGHLY UNSTABLE AIR MASS OVER THE FORECAST AREA. WITH THIS IN MIND...WILL MENTION THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IN THE ZONES. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST...BUT WITH SLIGHTLY COOLER TEMPS ON THURSDAY DUE TO THE EXPECTED CLOUD COVER AND PRECIP COVERAGE. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE UPPER RIDGE OVER THE PLAINS IS FIRMLY IN PLACE THURSDAY NIGHT. THE FORECAST AREA WILL BE UNDER THE INFLUENCE BUT ON THE EASTERN EDGE. DIURNAL STORMS WILL LIKELY BE DYING OUT LATE THURSDAY EVENING AS IS TYPICAL THIS TIME OF YEAR. CONFIDENCE RATHER LOW FOR PRECIP CHANCES ON FRIDAY WITH DIVERGENT MODEL SOLUTIONS. THE NAM PICKS UP ON A SHORTWAVE AND ASSOCIATED MCS MOVING ACROSS EASTERN KY WHILE THE GFS PICKS UP WIDELY SCATTERED/ ISOLATED STORMS OVER THE E TN MOUNTAINS. LOW END CHANCE POPS ACROSS THE AREA BY FRIDAY AFTERNOON LOOKS REASONABLE. THE BIGGER STORY THAN THE PRECIP CHANCES WILL BE THE HEAT ON FRIDAY INTO SATURDAY. AHEAD OF A WEAK COLD FRONT...SURFACE DEWPOINTS WILL BE ON THE RISE ALONG WITH THE TEMPERATURES. THUS HEAT INDICES WILL APPROACH 105 DEGREES. THIS WILL BE SOMETHING TO WATCH OVER THE NEXT COUPLE OF DAYS. BY SUNDAY...SOME RELIEF TO THE HEAT MAY BE ON THE WAY. LONGER RANGE MODELS HAVE BEEN CONSISTENT IN PRODUCING RAINFALL FOR THE FORECAST AREA. THERE ARE HINTS OF SLOWING THIS FEATURE SO IF RAIN DOES NOT MAKE IT BY SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY LOOK LIKE THE BEST BET. THE FRONTAL BOUNDARY SHOULD STALL IN THE VICINITY EARLY NEXT WEEK HOPEFULLY SERVING AS A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS TO BRING THE MUCH NEEDED RAINFALL THIS AREA NEEDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 98 71 99 74 / 30 50 30 30 20 KNOXVILLE AIRPORT, TN 70 96 70 98 74 / 30 50 30 30 20 OAK RIDGE, TN 70 96 70 99 72 / 30 50 30 30 30 TRI CITIES AIRPORT, TN 67 94 64 95 69 / 30 50 30 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/AC
Hazardous weather outlook, Jul 4, 2:55 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT WED JUL 4 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 255 PM EDT (155 PM CDT) WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING... WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL... AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHWARD FROM THE GREAT LAKES REGION AND INTO THE SOUTHERN APPALACHIAN REGION ON THURSDAY. THIS COMPLEX OF STORMS MAY BRING A MORE WIDESPREAD THREAT OF STRONG TO SEVERE STORMS DURING THE DAY. THE MAIN THREATS FROM THIS COMPLEX WOULD BE DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. VERY HOT TEMPERATURES WILL RETURN FOR THE WEEKEND...WITH HEAT INDICES APPROACHING OR POSSIBLY EXCEEDING 105 DEGREES...ESPECIALLY ACROSS SOUTHEAST TENNESSEE. STAY TUNED FOR LATER UPDATES...AND REMEMBER TO PRACTICE HEAT SAFETY RULES IF YOU ARE OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. DMG
In the hours before
Special weather statement, Jul 4, 1:43 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 143 PM EDT WED JUL 4 2012 TNZ081-098-099-041845- HAMILTON TN-MARION TN-SEQUATCHIE TN- 1243 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES UNTIL 145 PM CDT /245 PM EDT/... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU AND ADJACENT VALLEY AREAS NEAR CHATTANOOGA. THESE STORMS WERE SLOWLY DRIFTING SOUTHEAST AROUND 5 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jul 4, 2:43 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT WED JUL 4 2012 TNZ017-018-VAZ008-041930- JOHNSON TN-SULLIVAN TN-WASHINGTON VA- 243 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ABINGDON...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... DAMASCUS...LAUREL BLOOMERY AND SHADY VALLEY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, Jul 4, 3:08 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT WED JUL 4 2012 TNZ016-017-VAZ005-042000- HAWKINS TN-SCOTT VA-SULLIVAN TN- 308 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL 400 PM EDT... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GATE CITY...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY... KINGSPORT...WEBER CITY...HILTONS...BLOOMINGDALE...SULLIVAN GARDENS AND BLOUNTVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.